Accutane and Depression: Is There a Link?
For several years there has been debate over whether Accutane (isotretinoin), a drug prescribed for serious cases of acne, could be causing depression and subsequent suicide in teenagers. Though depression and suicide are serious health problems for teenagers, there has not been consistent evidence that Accutane contributes significantly to either.
Severe Acne, Low Self-Esteem, and Poor Self Image
Acne can have a significant impact on a person's outlook on life. Studies have detected that the following characteristics are common among people with acne:
- Social withdrawal
- Decreased self-esteem
- Reduced self-confidence
- Poor body image
- Feelings of depression
- Higher rate of unemployment
These negative effects are often interrelated and can have a crippling impact on people socially, on the job, or at school. Acne medications and treatment regimens have been widely prescribed to teenagers and adults. Accutane is a medication generally used only after other treatments have been tried and found to be ineffective. It has medical risks and is particularly dangerous to a fetus if a woman taking this drug becomes pregnant. Doctors typically present these risks to patients who are considering taking Accutane as part of the process of informed consent.
Depression in Adolescents
Many teenagers experience depression each year, some meeting psychiatric criteria for major depressive disorder. Depression is a complex disease associated with multiple risk factors and is a problem in adolescents whether or not they also have acne.
Doctors treating acne (or any other adolescent disorder) need to talk to teenagers about their feelings and self-esteem. In addition to asking about feelings of depression, parents and physicians should look for common signs and symptoms of depression in adolescents. Among these are:
- Persistent sad or irritable mood
- Loss of interest in activities once enjoyed
- General loss of energy
Is There a Link Between Depression and Accutane?
Despite the manufacturer’s warning that Accutane can cause psychiatric symptoms, there is not conclusive evidence of a relationship. There have been cases of patients developing severe depression while taking Accutane; some cases included reports of suicide. While there were cases reported in which depression improved after stopping the medication and then recurred on rechallenge, case reports of this sort are not considered to be strong scientific evidence for a link between medications and adverse events.
One Canadian study found that 4% of patients taking Accutane became depressed and remained depressed during treatment with Accutane; however, there were no control subjects for comparisons. Studies of this sort, without controls (persons not taking Accutane), also cannot provide convincing scientific data about whether a common disorder—depression—is caused by a drug.
A more powerful analysis of the same database using control cases did not show Accutane to be associated with increased risk of either depression or suicide. The Journal of the American Academy of Dermatology published one large review of the literature, which concluded that no evidence established a link between the acne drug and major depression or suicide.
There have been other studies that have also failed to show any link between Accutane and depression. However, there was a recent study published in the British Medical Journal that did find an association between isotretinoin use and attempted suicides in patients with severe acne in Sweden. Suicide attempts during and after treatment with Accutane was increased. However, it was not clear if the risk was due to severe acne or due to the Accutane.
Since there is not clear evidence on the issue, it is a good idea to be vigilant. If you are a teen taking Accutane or if you have a teen on the medication, be sure to to immediately report mood swings and symptoms suggestive of depression (such as sadness, crying, loss of appetite, unusual fatigue, withdrawal, and inability to concentrate) to the doctor. These symptoms need to be promptly evaluated for appropriate treatment, including consideration of drug discontinuation and referral for psychiatric care.
American Academy of Child and Adolescent Psychiatry
The American Academy of Dermatology
American Academy of Pediatrics
Canadian Public Health
The College of Canadian Family Physicians
The American Academy of Dermatology website. Available at: http://www.aad.org.
Chia CY, Lane W, Chibnall J, Allen A, Siegfried E. Isotretinoin therapy and mood changes in adolescents with moderate to severe acne: a cohort study. Arch Dermatol. 2005;141(5):557-560.
DynaMed Editors. Isotretinoin EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/. Updated April 11, 2011. Accessed May 16, 2011.
Ferahbas A, Turan MT, Esel E, Utas S, Kutlugun C, Kilic CG. A pilot study evaluating anxiety and depressive scores in acne patients treated with isotretinoin. J Dermatolog Treat. 2004;15(3):153-157.
Information for healthcare professionals: isotretinoin (marketed as Accutane). United States Food and Drug Administration website. Available at: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm094305.htm. Updated January 27, 2010. Accessed May 16, 2011.
Jacobs DG, Deutsch NL, Brewer M. Suicide, depression, and isotretinoin: is there a causal link? J Am Acad Dermatol. 2001;45:S168-175.
Jick SS, Kremers HM, Vasilakis-Scaramozza C. Isotretinoin use and risk of depression, psychotic symptoms, suicide, and attempted suicide. Archiv Dermatol. 2000;136:1231-1236.
Kontaxakis VP, Skourides D, Ferentinos P, Havaki-Kontaxaki BJ, Papadimitriou GN. Isotretinoin and psychopathology: a review. Ann Gen Psychiatry. 2009 Jan 20;8:2.
Magin P, Pond D, Smith W. Isotretinoin, depression and suicide: a review of the evidence. Br J Gen Pract. 2005;55:134-138.
Ng CH, Tam MM, Celi E, Tate B, Schweitzer I. Prospective study of depressive symptoms and quality of life in acne vulgaris patients treated with isotretinoin compared to antibiotic and topical therapy. Australas J Dermatol. 2002 Nov;43(4):262-268.
Strahan JE, Raimer S. Isotretinoin and the controversy of psychiatric adverse effects. Int J Dermatol. 2006;45:789-799.
Sundström A, Alfredsson L, Sjölin-Forsberg G, Gerdén B, Bergman U, Jokinen J. Association of suicide attempts with acne and treatment with isotretinoin: retrospective Swedish cohort study. BMJ. 2010 Nov 11;341:c5812.
Wysowski DK, Pitts M, Beits J. An analysis of reports of depression and suicide in patients treated with isotretinoin. J Am Acad Dermatol. 2001;45(4):515-519.
Last reviewed May 2011 by Brian Randall, MD
Last updated Updated: 5/16/2011
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2011 EBSCO Publishing All rights reserved.